Kansas, 2010

Tornadoes and Damaging Winds in Kansas, May 10, 2010

May 10, 2010 · NWS GLD · 7 events in 3 counties and zones

A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front. Strong thunderstorms developed by early afternoon on these surface features. In eastern Colorado, several severe hail reports were received during the late afternoon. In western Kansas, numerous tornadoes developed along the dry line just after noon, with one destroying a small shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 5:51 AM CST, 6 hours 36 minutes earlier.

Area forecast discussion, May 10, 5:51 AM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 AM MDT MON MAY 10 2010

.DISCUSSION...
251 AM MDT MON MAY 10 2010

THERE WILL BE NUMEROUS FORECAST PROBLEMS THROUGH WEDNESDAY NIGHT.
SATELLITE SHOWING A MORE AMPLIFIED FLOW DEVELOPING FROM THE CENTRAL
PACIFIC TO NEAR THE WEST COAST. THIS TRANSITIONS TO A MORE
PROGRESSIVE FLOW OVER THE COUNTRY. OVER THE DESERT SOUTHWEST...
SHORTWAVE TROUGH THAT IS CAUSING THIS INITIAL BOUT OF ACTIVE
WEATHER IS MOVING THROUGH THE DESERT SOUTHWEST. STRONG LEE TROUGH
USHERING IN PLENTIFUL LOW LEVEL MOISTURE.

AT JET LEVEL...THE NAM FOLLOWED BY THE ECMWF HAD THE JET WINDS THE
BEST ALONG THE COAST OF CALIFORNIA BUT THE MAIN CORE IS STILL OVER
THE OCEAN. THE GFS/UKMET WERE A LITTLE TOO FAR EAST THE HIGHER
SPEEDS. AT MID LEVELS...ALL THE MODELS BESIDES THE RUC WERE TOO FAR
EAST/NOT FAR ENOUGH SOUTH WITH OUR INCOMING WAVE FOR THE DAY BASED
ON SATELLITE. THE RUC AND THE NAM ON THE UPPER AIR ANALYSIS DID THE
BEST. AT LOW LEVELS...THE ECMWF WAS DOING THE BEST ON THE SURFACE
WIND/PRESSURE FIELD FOLLOWED BY THE NAM.

ENOUGH DIFFERENCES IN HOW THE MODELS FOR TODAY IN THEIR HANDLING OF
THE SURFACE EVOLUTION THAT THERE IS A HIGH DEGREE OF UNCERTAINTY.
EARLIER THE NAM WAS FURTHER SOUTH THAN ANYONE WHICH MEANT IT KEPT
THE STRONGEST WINDS SOUTH OF THE AREA...KEPT THE STRATUS OVER MOST
OF THE AREA THROUGH MOST OF THE DAY...AND WAS FURTHER SOUTH AND
WEST WITH THE DRY LINE. THE ECWMF DID SUPPORT THIS AND EVENT THE
SREF AND OVERALL MODEL CONSENSUS. THE JET POSITION AND WARM AIR
ADVECTION PATTER ALOFT SUPPORTED THE FURTHER SOUTH. SURE ENOUGH THE
06Z RUC HAS COME IN AND IS TRENDING TOWARD THE NAM.

EARLY ON WILL USE A BLEND OF THE NAM/ECMWF/RUC AND THEN USE A
MODEL/PERSISTENCE BLEND AFTER THAT.

TODAY/TONIGHT...IF NAM IS RIGHT WILL HAVE MUCH COOLER MAXES THAN
CURRENTLY CALLED FOR. HOWEVER...ENOUGH THERE TO START GOING COOLER
FOR THE DAY. ALSO LOOK TO HAVE DRIZZLE/FOG THIS MORNING BEFORE THE
UPPER DYNAMICS START GETTING THERE ACT TOGETHER. STORMS COULD BE
STARTED BY 18Z. ALSO RAISED POPS AS WELL CONSIDERING THERE THE DRY
LINE/FRONT IS COMING IN AT. HIGHEST POPS WILL BE WEIGHTED IN THE
NORTHEAST. PRECIPITATION SHOULD BE DONE BY 00Z BUT LEFT IN A SLIGHT
CHANCE EARLY IN THE EAST TO ACCOUNT FOR ANY SLOWING.

TUESDAY/TUESDAY NIGHT...RIDGING AT SURFACE AND ALOFT SHOULD KEEP THE
ENTIRE DAY QUIET. NOT SURE HOW MUCH CLOUD COVER WILL BE AROUND BUT
UPSLOPE FLOW INCREASES DURING THE DAY. WILL KEEP TEMPERATURES NEAR
TO SLIGHTLY BELOW GUIDANCE. MAIN LIFT AND PRECIPITATION REMAINS
WEST OF THE FORECAST AREA THROUGH THE DAY.

BIG DIFFERENCE IN MODEL PRECIPITATION OUTPUT FOR THE NIGHT. INITIAL
LOOK AT THE MODELS WOULD SAY WE ARE GOING TO BE DRY SLOTTED.
HOWEVER...IT LOOKS AS IF A MAJOR WARM AIR ADVECTION DEVELOPS ACROSS
THE FORECAST AREA DURING THE NIGHT. THE GFS AND ESPECIALLY SHOW
THIS WELL ON THE 305 SURFACE. WILL UP THE POPS OVER MOST OF THE AREA.

WEDNESDAY/WEDNESDAY NIGHT...LOOKS LIKE THE MAIN LIFT/UPGLIDE IS OVER
THE NORTHEAST PORTION OF THE AREA DURING THE MORNING AND WILL
WEIGHT THE POPS IN THAT DIRECTION. AREA LOOKS TO BE SOCKED IN WITH
STRATUS PRIOR TO THE COLD FRONT ARRIVING. AS A RESULT WILL KEEP THE
COOL TEMPERATURES THAT ARE CURRENTLY FORECAST IN PLACE. DEPENDING
ON HOW MUCH CLOUD COVER/STRONG THE WINDS ARE...WEDNESDAY NIGHT COULD
BE CHILLY/MUCH BELOW NORMAL. WILL TREND THE LOW TEMPERATURES DOWN
SOME TO ACCOUNT FOR THIS.

THANKS TO ALL FOR THE COLLABORATION

BULLER
&&

.AVIATION...
546 AM MDT MON MAY 10 2010

FOR THE 18Z TAFS...

AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON.
FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY
LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD.
THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS
AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE
TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS
AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO
NORTHWEST AND THUNDERSTORMS ENDING.

AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE
AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT
WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING
CIGS AND VISIBILITY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 10, 10:15 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON MAY 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT MON MAY 10 2010 /1115 AM CDT MON MAY 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A DRY LINE
WHICH WILL BE LOCATED FROM IDALIA COLORADO TO GOODLAND AND RUSSELL
SPRINGS KANSAS. ALONG AND JUST EAST OF THOSE AREAS...A FEW SEVERE
STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A COLD FRONT WILL SWEEP
ACROSS THE REGION LATE THIS AFTERNOON AND EVENING...ENDING THE
THREAT OF STORMS BY MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT...FRIDAY
NIGHT AND SATURDAY. AT THIS TIME...NONE OF THESE STORMS IS
EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING AS THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

024

In the hours before

Local storm report, May 10, 12:26 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FUNNEL CLOUD     15 S LEOTI              38.27N 101.36W
05/10/2010                   WICHITA            KS   TRAINED SPOTTER

&&

50

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Wichita

When
May 10, 12:27 PM CST to 12:31 PM CST
Where
Wichita County, 0.92 mi NE of Marienthal to 1.81 mi ENE of Marienthal
Rating
EF1
Path length
0.89 mi
Path width
25 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.488, -101.206

This tornado developed on the east edge of town on Grand Street and moved northeast. A shed was destroyed, but no injuries were reported.

Tornado, Wichita

When
May 10, 12:31 PM CST to 12:41 PM CST
Where
Wichita County, 5.3 mi NNE of Marienthal to 6.4 mi NNE of Marienthal
Rating
EF0
Path length
1.34 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.555, -101.199

This tornado lasted approximately ten minutes and remained over open fields with no known damage.

Tornado, Logan

When
May 10, 12:50 PM CST to 12:55 PM CST
Where
Logan County, 8.15 mi SSW of Russell Spgs to 6.7 mi SSW of Russell Spgs
Rating
EF0
Path length
1.63 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.816, -101.242

This tornado lasted approximately 5 minutes and remained over open fields with no known damage.

Tornado, Logan

When
May 10, 1:18 PM CST to 1:22 PM CST
Where
Logan County, 7.71 mi S of Russell Spgs to 7.75 mi SSE of Russell Spgs
Rating
EF0
Path length
2.18 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.810, -101.144

This tornado lasted approximately 4 minutes and traveled northeast, remaining over open fields with no known damage.

Tornado, Logan

When
May 10, 1:22 PM CST to 1:25 PM CST
Where
Logan County, 9.99 mi W of Elkader to 9.08 mi W of Elkader
Rating
EF0
Path length
1.28 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.781, -101.055

This tornado lasted approximately 3 minutes and remained over open fields with no known damage.

Thunderstorm Wind, Greeley

When
May 10, 2:00 PM MST
Where
Greeley County, Tribune
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -101.750

Thunderstorm Wind, Wichita

When
May 10, 3:32 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.360

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220421, 220420, 220426, 220422, 220423, 220424, 220425.